advertisement

Why I Went Off a Weight Loss Medication

April 13, 2023 Elizabeth Caudy

My medications for schizoaffective disorder cause a lot of weight gain, as readers of this blog well know. So, when I developed osteoarthritis in my knees at age 42, I started going to a nutritionist. I wanted to lose weight to take pressure off my knees. After a while, my nutritionist put me on a popular medication to support weight loss. At first, it was working really well. But then terrible side effects set in, including unbearable nausea, so I had to stop taking it.

The Side Effects Were Why I Went Off My Weight Loss Medication

Constipation and Cramps

The side effects included serious constipation and cramps. I actually still have them, even though I last took the medication two weeks ago. But something strange happened once I stopped the medication. I noticed an extreme increase in my anxiety and depression.

My husband, Tom, chalked it up to the other side effects. “Have you ever met someone who’s been constipated for a week and who was happy?” he asked.

But I looked up the medication online, and the literature indicated that the medication could impact mental illness, especially depression.

An Anxiety Attack at the Store

Here’s another reason I think going off the medication impacted my mental health. A few days after I stopped taking it, I was in a store with my mom. All of a sudden, I started to have an anxiety attack. It wasn’t over anything in particular. I really wanted to leave and take a small amount of as-needed anti-anxiety medication. I also wanted to listen to a guided meditation on an app on my phone. But, since it’s painful to walk because of the arthritis, I stayed where I was.

After we were on our way home, I told my mom what had happened. We decided the next time we go out, I’ll bring bottled water so I can at least take my medication.

So, I’ve decided never to go on medication to lose weight again. My nutritionist is fine with that. I’ve been losing weight slowly but surely anyway. Yes, the medication made me lose more quickly, but it’s not worth getting sick over. My mental health and my physical health are my first priority. The only reason I wanted to lose weight in the first place was to help my knees. But, you know what? It did feel so good to drop a jeans size a few weeks ago.

This weight loss journey has made me think a lot about my relationship with diet culture. I think I have a healthy outlook on my weight. It feels good to lose weight, but I won’t make myself sick over it. I’m not going to take a diet medication or any optional medication that makes me sick, period.

APA Reference
Caudy, E. (2023, April 13). Why I Went Off a Weight Loss Medication, HealthyPlace. Retrieved on 2024, May 26 from https://www.healthyplace.com/blogs/creativeschizophrenia/2023/4/why-i-went-off-a-weight-loss-medication



Author: Elizabeth Caudy

Elizabeth Caudy was born in 1979 to a writer and a photographer. She has been writing since she was five years old. She has a BFA from The School of the Art Institute of Chicago and an MFA in photography from Columbia College Chicago. She lives outside Chicago with her husband, Tom. Find Elizabeth on Google+ and on her personal blog.

Leave a reply